Arkansas, 2012Strong Wind in Arkansas, March 8, 2012
March 8, 2012 · NWS SHV · 1 event in 1 county or zone
A strong cold front moved through Southern and Southwest Arkansas during the late afternoon and early evening hours of March 8th. Pressure rises were very strong behind this frontal boundary, resulting in very strong post-frontal gradient winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Southern and Southwest Arkansas during the late afternoon and early evening hours of March 8th. Pressure rises were very strong behind this frontal boundary, resulting in very strong post-frontal gradient winds. Winds were sustained near 20 to 25 mph with gusts as high as 45 mph across the southern half of the state. These winds downed a tree on a home in Miller County, Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 3:48 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 8, 3:48 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CST THU MAR 8 2012
.DISCUSSION...
RAINFALL AMOUNTS ARE NOT COMING IN AT THE VALUES GUIDANCE WAS
INDICATING FOR THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE
FORMING ALONG THE FRONTAL BOUNDARY...BUT THE ACTIVITY IS JUST NOT
AS STRONG AS ANTICIPATED. HPC HAS BACKED OFF OF ITS MAX OVERNIGHT
PRECIP BY ABOUT AN INCH...SO WE WILL DELAY ISSUING A FLASH FLOOD
WATCH FOR TONIGHT AS GROUNDS SHOULD BE ABLE TO HANDLE RAINFALL
TOTALS OF ONE TO TWO INCHES.
SEVERE WEATHER THIS AFTERNOON AND EVENING WILL STILL BE IN PLAY
AND LIKELY MORE OF A PRIMARY THREAT THAN FLOODING. THE AREA IS
FAIRLY UNSTABLE ALONG AND SOUTH OF I20...WITH THE FRONT STILL
MARCHING SOUTH. THE SEVERE WEATHER FOCUS WILL STILL BE PRIMARILY
ALONG THE I20 CORRIDOR...WITH THE MAIN THREATS BEING HAIL AND
DAMAGING WINDS...ALTHOUGH TORNADOES CAN NOT BE RULED OUT. THE
MORNING SOUNDING STILL SHOWED SOMEWHAT OF A MID LEVEL CAP...AND IT
WILL BE INTERESTING TO SEE HOW MUCH OF THIS LIMITING FEATURE STILL
EXIST ON THE EVENING SOUNDING.
THE FORECAST REMAINS WET THROUGH THE WEEKEND...AS THE CUT OFF LOW
IN THE ROCKIES WILL SEND A SERIES OF UPPER LEVEL DISTURBANCES
ACROSS THE AREA THIS PERIOD. DECENT MOISTURE WILL REMAIN FOR THESE
DISTURBANCES TO TAP INTO...BUT SOME DRYING WILL BE OBSERVED IN
THE NORTHERN SECTIONS TOMORROW AS THE FRONT MOVES SOUTH OF THE
AREA. THE UPPER LOW WILL BEGIN TO MAKE ITS MOVE INTO THE PLAINS
SATURDAY NIGHT. A SURFACE LOW ALONG THE UPPER TEXAS COAST WILL LIFT
NORTH RETURNING THE FRONTAL BOUNDARY AS A WARM FRONT. THE HEAVIEST
RAIN WILL CONTINUE TO BE LOCATED IN THE VICINITY OF THIS FRONTAL
BOUNDARY.
A STRONG 5O KT LOW LEVEL JET AND UPPER LEVEL JET WILL SET UP
TOGETHER NICELY SATURDAY NIGHT AND SUNDAY ACROSS THE AREA.
DIVERGENCE ALOFT SHOULD ALSO HELP ENHANCE RAINFALL ACTIVITY...SO
OUR HEAVIEST RAIN MAY BE DELAYED UNTIL LATER IN THE WEEKEND.
MINIMAL CHANGES WERE MADE TO THE EXTENDED PACKAGE. THE EXTENDED
TEMPS ARE NEAR MEX NUMBERS...AND I JUST GENERALLY SPLIT THE
DIFFERENCE ON NAM AND MAV NUMBERS FOR THE SHORT TERM TEMPS.
ELEVEN
&&
.AVIATION...
SCATTERED CONVECTION IS EXPECTED TO INCREASE IN INTENSITY AND
COVERAGE FROM NW TO SE AS THE COLD FRONT SLOWLY MOVES THROUGH THE
REGION. FRONT IS CURRENTLY LOCATED ALONG A LINE FROM KTRL...TO
KDEQ...TO KPBF. IN ADDITION...ENOUGH INSTABILITY WILL BE PRESENT TO
SUPPORT A FEW STG TSTMS AHEAD OF THE COLD FRONT. SOME SITES HAVE
MANAGED TO IMPROVE TO VFR...BUT EXPECT MOSTLY MVFR CIGS TO PREVAIL
AFTER 09/00Z...AS WIDESPREAD CONVECTION OVERTAKES THE REGION. S/SE
WINDS AT 10 TO 15 KTS WITH OCCASIONAL GUSTS WILL SHIFT TO THE NORTH
AND REMAIN GUSTY...AS THE COLD FRONT MOVES ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 46 55 44 60 54 / 100 60 70 80 70
MLU 47 53 42 64 56 / 100 80 50 60 70
DEQ 42 59 38 59 51 / 100 30 40 80 70
TXK 42 56 40 59 53 / 100 40 50 80 70
ELD 43 56 40 63 53 / 100 60 40 60 70
TYR 44 52 44 55 54 / 100 50 70 80 70
GGG 46 54 45 57 55 / 100 50 70 80 70
LFK 51 54 47 58 58 / 100 80 70 80 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
11/12
Hazardous weather outlook, Mar 8, 11:55 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CST THU MAR 8 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A HEAVY RAIN EVENT WILL CONTINUE SHAPING UP FOR THIS AFTERNOON AND
TONIGHT. ALSO...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. A COLD
FRONT WILL BE MOVING SOUTH ACROSS THE AREA...WITH PLENTY OF
MOISTURE OUT AHEAD OF IT. UPPER LEVEL DISTURBANCES RIDING ALONG IN
THE SOUTHWEST FLOW ALOFT WILL FURTHER ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY. THIS WILL LEAD TO HEAVY RAINFALL WITH
AMOUNTS BETWEEN TWO TO FOUR INCHES THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE COLD FRONT WILL PROGRESS SOUTH TO THE GULF COAST ON FRIDAY.
THEN IT IS EXPECTED BECOME NEARLY STATIONARY WITH A SURFACE LOW
FORMING ALONG THE UPPER TEXAS COAST. RAIN CHANCES WILL LINGER
ACROSS THE AREA AS WE MOVE THROUGH THE WEEKEND...AND THE SURFACE
LOW LIFTS NORTH SATURDAY AND SATURDAY NIGHT. THE FRONTAL BOUNDARY
WILL RETURN NORTH AS A WARM FRONT...PROVIDING ANOTHER ROUND OF
HEAVY RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE.
ADDITIONAL RAINFALL IS EXPECTED SUNDAY AND SUNDAY NIGHT...AS THE
CUT OFF UPPER LOW FINALLY LIFTS NORTHEAST ACROSS THE PLAINS. HEAVY
RAINFALL WILL PROVIDE POSSIBLE FLOODING AND FLASH FLOODING. THE
RAIN DOES APPEAR TO TAPER OFF FROM WEST TO EAST LATE SUNDAY NIGHT
INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM RADIO OPERATORS...AND
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL ACTIVATION MAY
BE NEEDED INTO THE WEEKEND AS HIGH WATER BECOMES AN ISSUE.
ELEVEN
In the hours before
Special weather statement, Mar 8, 4:20 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CST THU MAR 8 2012
TXZ125-126-136>138-082315-
GREGG-HARRISON-MARION-SMITH-UPSHUR-
420 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
GREGG...HARRISON...MARION...SMITH AND UPSHUR...
INCLUDING THE FOLLOWING LOCATIONS...
BIG SANDY...CLARKSVILLE CITY...DIANA...EAST MOUNTAIN...
GLADEWATER...HARLETON...LIBERTY CITY...LONGVIEW...ORE CITY...
WEST MOUNTAIN...WHITE OAK AND WOODLAWN...
AT 417 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BIG SANDY...OR 7
MILES WEST OF GLADEWATER...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
VIISpecial weather statement, Mar 8, 4:58 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CST THU MAR 8 2012
ARZ070>073-LAZ001>003-TXZ112-126-090000-
BOSSIER-CADDO-CASS-COLUMBIA-LAFAYETTE-MARION-MILLER-UNION-WEBSTER-
458 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...LAFAYETTE AND MILLER...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTHEAST TEXAS...
MARION AND CASS...
IN NORTHWEST LOUISIANA...
CADDO...BOSSIER AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BRADLEY...BUSSEY...CALION...CANFIELD...DODDRIDGE...EL
DORADO...EMERSON...LAWSON...LISBON...MACEDONIA...MAGNOLIA...
MCNEIL...MOUNT HOLLY...NORPHLET...RAVANNA...SMACKOVER...
SMITHLAND...TAYLOR...URBANA...VILLAGE...WALDO...WELCOME...
WESSON...CULLEN...GILLIAM...HOSSTON...IDA...PLAIN DEALING...
RODESSA...SPRINGHILL...VIVIAN...BEREA...BIVINS...JEFFERSON...
KILDARE...LODI AND MCLEOD...
AT 451 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM NEAR
JEFFERSON TEXAS...TO VIVIAN LOUISIANA...TO MAGNOLIA AND EL DORADO
ARKANSAS. THESE STORMS WERE LOCATED NEAR A COLD FRONTAL
BOUNDARY...WHICH IS SAGGING SLOWLY SOUTHWARD. HOWEVER...THE STORMS
WERE MOVING TO THE EAST NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...CAN BE EXPECTED IN ADDITION TO VERY
HEAVY RAINFALL OF ONE TO NEAR TWO INCHES. PONDING OF WATER MAY OCCUR
IN LOW LYING AND URBAN AREAS. IN ADDITION...WINDS WILL SHIFT FROM
THE NORTH...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE ALONG THE COLD
FRONT WITH THESE STORMS.
VIISpecial weather statement, Mar 8, 5:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CST THU MAR 8 2012
ARZ059-070-TXZ097-111-112-090000-
BOWIE-CASS-LITTLE RIVER-MILLER-MORRIS-
508 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND MILLER...
IN NORTHEAST TEXAS...
MORRIS...CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ASHDOWN...MANDEVILLE...OGDEN...RICHMOND...TEXARKANA...HOOKS...
MAUD...NAPLES...NASH...NEW BOSTON...OMAHA...REDWATER...ROCKY
BRANCH...SIMMS AND WAKE VILLAGE...
AT 503 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROCKY BRANCH...OR 17 MILES
SOUTHWEST OF SIMMS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...CAN BE EXPECTED IN ADDITION TO VERY
HEAVY RAINFALL OF ONE TO NEAR TWO INCHES. PONDING OF WATER MAY OCCUR
IN LOW LYING AND URBAN AREAS. IN ADDITION...WINDS WILL SHIFT FROM
THE NORTH...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE ALONG THE COLD
FRONT WITH THESE STORMS.
VIISpecial weather statement, Mar 8, 6:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CST THU MAR 8 2012
LAZ020-022-090100-
GRANT-LA SALLE-
618 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE AND GRANT...
INCLUDING THE FOLLOWING LOCATIONS...
JENA AND MIDWAY...
AT 616 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTH OF BALL...OR 17 MILES
NORTH OF PINEVILLE...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
VIISpecial weather statement, Mar 8, 6:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CST THU MAR 8 2012
TXZ124-125-136-090115-
SMITH-UPSHUR-WOOD-
632 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SMITH...UPSHUR AND WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
GOLDEN...HAINESVILLE...HOARD...MINEOLA...PLEASANT GROVE...
QUITMAN AND WINNSBORO...
AT 628 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VAN...OR 12 MILES SOUTHWEST OF
MINEOLA...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AS WELL AS INTENSE RAINFALL
OF ONE HALF TO ONE INCH IN A SHORT PERIOD OF TIME.
VIISpecial weather statement, Mar 8, 7:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 PM CST THU MAR 8 2012
TXZ149-150-152-090200-
CHEROKEE-NACOGDOCHES-RUSK-
700 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...
IN NORTHEAST TEXAS...
RUSK AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
GARRISON...MAYDELLE...MINDEN...NEW SALEM...PONTA...RUSK...SACUL
AND TRAWICK...
AT 658 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RUSK...MOVING EAST NORTHEAST
AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAINFALL OF ONE HALF TO OVER ONE INCH MAY ALSO
OCCUR IN A SHORT PERIOD OF TIME.
VIIStrong Wind, Miller
- When
- March 8, 7:30 PM CST
- Where
- Miller forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
Strong gradient winds downed a tree which fell on a home in Texarkana, Arkansas. There were no report of injuries received.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Arkansas, March 8, 2012$345,000 · 52 kt wind · 5 events
- High Wind and Winter Weather in Texas, March 8, 20122 injured · $82,000 · 52 kt wind · 8 events
- Tornado and Flash Flooding in Hawaii, March 8 to 9, 2012$25,000 · EF0 · 24 events
- High Wind and Strong Wind in Massachusetts, March 8 to 9, 2012$55,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, March 8, 2012$57,000 · 65 kt wind · 2 events
- Strong Wind in Louisiana, March 8, 2012$47,000 · 3 events
- Strong Wind in Mississippi, March 8, 2012$31,000 · 2 events
- Hail and Damaging Wind in Texas, March 8, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds in Mississippi, March 8, 20122 injured · 87 kt wind · 6 events
- Flash Flooding in Arkansas, March 8, 2012$25,000 · 2 events
- Flash Flooding and Heavy Rain in Kentucky, March 8, 201211 events
- Hail and Damaging Winds in Oklahoma, March 8, 2012$700 · 1.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360856.